Minnesota, 2013

Hail in Minnesota, June 17, 2013

June 17, 2013 · NWS MPX · 1 event in 1 county or zone

An isolated thunderstorm developed near North Branch, Minnesota, and moved into west central Wisconsin during the afternoon. This storm produced penny size hail east of North Branch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated thunderstorm developed near North Branch, Minnesota, and moved into west central Wisconsin during the afternoon. This storm produced penny size hail east of North Branch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 5:27 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 5:27 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 AM CDT MON JUN 17 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT MON JUN 17 2013

THE TAIL OF THE HUDSON BAY UPPER LOW WILL SINK ACROSS THE UPPER
MIDWEST TODAY...WHILE AN ASSOCIATED WEAK SURFACE COLD FRONT BACKS
INTO WESTERN WI AND EASTERN MN. SHOULD BEGIN TO SEE CUMULUS
DEVELOPMENT BY MID MORNING AS CYCLONIC FLOW AND COOLER TEMPS ALOFT
WORK IN UNISON WITH DIURNAL HEATING. BY 17Z...MID LEVEL SATURATION
IS EXPECTED TO BE SUFFICIENT TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. ADDITIONAL SUPPORT IS ILLUSTRATED BY PROGGED
700-600MB OMEGA AND A TONGUE OF MUCAPES FROM 1000-2000 ALIGNED
ALONG/NORTH OF THE INTERSTATE 94 CORRIDOR. SHOULD SEE COVERAGE OF
STORMS DECREASE AFTER SUNSET WITH THE LOSS OF DIURNAL
HEATING...ALTHOUGH THE ARRIVAL OF THE SHORTWAVE BETWEEN 03Z AND 12Z
TUESDAY WILL RENEW THUNDERSTORM CHANCES THROUGH THE OVERNIGHT HOURS.

TEMPERATURES TODAY WILL BE GIVEN A DECENT HEAD START...CONSIDERING
THE MILD LOWS IN THE LOWER 50S AND 60S. A 20-25 DEGREE DIURNAL SHOULD
BE FAIRLY EASY TO ACCOMPLISH...EVEN GIVING THE INCREASING CU DECK.
ANTICIPATE MID 70S TO LOWER 80S TO BE COMMON...WITH MID 80S ALONG
THE IA BORDER. LOWS TONIGHT WILL BE SLIGHTLY COOLER...WITH MID 40S
TO MID 50S ANTICIPATED.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 405 AM CDT MON JUN 17 2013

ADDED SLIGHT CHANCE POPS ON TUESDAY MORNING DUE TO PRESENCE OF
50H SHORT WAVE ANTICIPATED TO AFFECT EASTERN HALF OF FA. NEW WARM
FRONTAL BOUNDARY STILL PROGGED TO ENTER SOUTHWESTERN CWA ON WEDNESDAY
BECOMING CATALYST FOR ADDITIONAL CONVECTIVE ACTIVITY. VERY WEAK
SIGNATURE NOTED ON GFS40 305K ISENTROPIC ANALY...SO CHANCE POPS
SEEMED REASONABLE AT THIS JUNCTURE. VERY SLOW PROGRESSION OF NEW
INTERMOUNTAIN STORM SYSTEM EAST INTO THE DAKOTAS BY THURSDAY
MORNING WILL CONTINUE A SLIGHTLY INCREASING THREAT OF CONVECTION
OVER MUCH OF THE REGION WEDNESDAY NIGHT INTO SATURDAY.  ALTHOUGH
BOTH GFS40 AND EUROPEAN MAINTAIN 50H CUT OFF LOW OVER PACIFIC
NORTHWEST/NORTHERN INTERMOUNTAIN WEST INTO AT LEAST SATURDAY
...DIFFERENCES REMAIN WITH PLACEMENT OF SFC CYCLONE BETWEEN
THE TWO. GFS40 HAS A SLIGHTLY SLOWER AND SOMEWHAT FATHER SOUTH
SOLUTION BY FRIDAY...AS COMPARED TO THE EUROPEAN. AT THIS JUNCTURE
IT APPEARS MOST FAVORABLE AREA FOR HEAVY PRECIPITATION AND STRONGEST
THUNDERSTORMS WOULD BE OVER CENTRAL AND NORTHERN MN LATE FRIDAY INTO
SATURDAY. WOULD NOT BE SURPRISED TO ENCOUNTER SEVERAL OF THE SEVERE
CATEGORY OVER PORTIONS OF WEST CENTRAL MN...WHERE BEST THETA E
ADVECTION AND NOSE OF 85KT JET CORE ARE LINING UP ATTM. DUE TO
PLACEMENT OF MOST THUNDERSTORMS OVER REGION NOTED ABOVE...
DECIDED TO BUMP UP HIGHS ON SATURDAY A FEW DEGREES ACROSS
ENTIRE FA. IF THIS SCENARIO DOES PAN OUT WE COULD EASILY ENCOUNTER
LARGE SWATH OF TEMPS IN THE LOWER 90S SATURDAY AFTN...AS 1000-500MB
THICKNESS VALUES INCREASE INTO THE 579-582DAM RANGE. OF COURSE
PRESENCE OF ANY LONG LIVED CONVECTION PRECLUDED RAISING TEMPS INTO THIS
RANGE FOR NOW. LOOKS LIKE BEST CHANCE FOR LIKELY SHOWERS AND
THUNDERSTORMS WILL OCCUR SATURDAY NIGHT INTO SUNDAY MORNING...AS
FRONTAL BOUNDARY PIVOTS SE FROM NE MN INTO NE NEBRASKA. POSSIBILITY FOR
FRONTAL BOUNDARY TO STALL OVER SOUTHERN MN/WEST CENTRAL WI SUNDAY AFTN
INTO EARLY NEXT TUESDAY...ENHANCING THREAT FOR MODERATE TO HEAVY
RAINFALL THIS TIME PERIOD. COOL FRONT WILL FINALLY SLIDE SOUTH INTO
IOWA BY LATE TUESDAY AFTN. COOLER AIR FUNNELING IN BEHIND LARGE 50H
VORTEX OVER SOUTHERN QUEBEC WILL RETURN HIGH TEMPS BACK TO MID 70S
TO NEAR 80 RANGE NEXT TUESDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 630 AM CDT MON JUN 17 2013

CANADIAN UPPER TROUGH WILL SINK ACROSS THE AREA TODAY...AND FOSTER
CUMULUS CLOUD /CIRCA 3500-4000 FT/ AND POPCORN SHOWERS AND
THUNDERSTORMS FROM LATE MORNING THROUGH THE AFTERNOON. THE
GREATEST CONCENTRATION OF ACTIVITY IS EXPECTED ALONG AND NORTH OF
INTERSTATE 94...WHERE VCSH/TEMPO GROUPS FOR SHOWERS HAVE BEEN
INCLUDED. SCATTERED THUNDER IS ALSO EXPECTED...BUT WILL NOT
INCLUDE THAT IN THE TAF UNTIL TIMING IS ABLE TO BE REFINED. ANY
ATTENDANT RESTRICTIONS TO CIGS/VSBYS ARE EXPECTED TO BE BRIEF WITH
RELATIVELY MINOR IMPACT /MVFR/. LINGERING WIDELY SCATTERED SHOWERS
WILL BE POSSIBLE INTO TUESDAY AS THE UPPER TROUGH ROTATES OVER THE
AREA. WEST-NORTHWEST WINDS WILL SHIFT TO NORTHEASTERLY BY THIS
EVENING...WITH SPEEDS OF 5 TO 10 KTS THROUGH THE PERIOD /OUTSIDE
OF ANY TEMPORARY CONVECTIVE-GENERATED GUSTS/.

KMSP...
PREDOMINANT VFR CONDITIONS ARE EXPECTED...WITH FLEETING MVFR
CIGS/VSBYS ATTENDANT WITH ANY SHRA/TS THAT AFFECT THE SITE THIS
AFTERNOON AND EVE. WEST WINDS SHIFT TO NORTHWEST BY 18Z AND
INCREASE TO AROUND 10 KTS...THEN VEER TO NORTHEAST AND DECREASE
BACK DOWN TO AROUND 5 KTS AROUND SUNSET.

/OUTLOOK FOR KMSP/
TUE...VFR. SLIGHT CHC SHRA/TS EARLY. ESE WINDS 5 KTS.
WED...VFR. CHC OF MVFR AFTN/EVE SHRA/TS. S WINDS 5-10 KTS.
THU...VFR. CHC OF MVFR SHRA/TS. SSE WINDS 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...AJZ
AVIATION...LS
Hazardous weather outlook, Jun 17, 4:48 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 AM CDT MON JUN 17 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
548 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A BACK DOOR COLD FRONT AND MID LEVEL TROUGH OF LOW PRESSURE
WILL BE THE CATALYSTS FOR POSSIBLE STRONG THUNDERSTORMS
THIS AFTERNOON OVER PORTIONS OF WEST CENTRAL WISCONSIN...EAST
CENTRAL AND CENTRAL MINNESOTA. STRONG THUNDERSTORMS ARE MOST
LIKELY NORTH OF A LINE...FROM WILLMAR TO MINNEAPOLIS TO BLOOMER
WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED
OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE
THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON.
THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE
REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY
THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH
OF THE REGION THURSDAY INTO AT LEAST SUNDAY. A FEW STRONG
THUNDERSTORMS ARE ALSO POSSIBLE OVER PORTIONS OF WEST CENTRAL
MINNESOTA ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 17, 11:18 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT MON JUN 17 2013

MNZ053-WIZ014-171745-
CHISAGO-POLK-
1218 PM CDT MON JUN 17 2013

AT 1215 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES EAST OF CAMBRIDGE...OR 17 MILES SOUTH OF PINE
CITY. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARRIS.
  BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4549 9274 4544 9297 4560 9301 4563 9286
TIME...MOT...LOC 1718Z 328DEG 13KT 4557 9293

BORGHOFF

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chisago

When
June 17, 11:35 AM CST to 11:45 AM CST
Where
Chisago County, 1.61 mi WNW of Almelund
Measured
0.75 in hail
Reported by
Public
Coordinates
45.510, -92.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449400.